Connecticut, 2003

Flash Flood in Connecticut, August 4, 2003

August 4, 2003 · NWS ALY · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 1:35 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 4, 1:35 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT MON AUG 4 2003

.DISCUSSION...
MUCH OF THE NORTHEAST US IS DOMINATED BY LONG WAVE GREAT LAKES
TROUGH.  UP CLOSE...A WEAK NORTH-SOUTH SURFACE BOUNDARY IS
DRAPED ACROSS EASTERN NY THIS AFTERNOON AS SEEN BY SOME CONVECTION TO
THE EAST...AND LOWER DEWPOINTS AND LESS WEATHER TO THE WEST.  FURTHER
UPSTREAM...A SHORTWAVE IS EVIDENT VIA WATER VAPOR IMAGERY OVER OH...
AND A MORE SIGNIFICANT FEATURE IS DIGGING THE BOTTOM OF THE TROUGH
AND HEADING TOWARD SOUTHERN OH AND NORTHEAST KY.

TONIGHT...AS THE SURFACE BOUNDARY SLOWLY HEADS EAST...EXPECT A
DECREASE IN CONVECTIVE ACTIVITY...BUT WILL HAVE TO LEAVE A CHANCE OF
SHOWERS IN AS THE TAIL END OF THE FIRST SHORTWAVE MOVES BY PRIMARILY
THROUGH WESTERN AND CENTRAL NY.

.TUESDAY CONTINUES TO LOOK FAIRLY ACTIVE AS THE SECOND ABOVE
MENTIONED SHORTWAVE WORKS ITS WAY INTO THE AREA...PRIMARILY DURING
THE AFTERNOON/EVENING HOURS.  THIS FEATURE HAS SOME MINOR JET SUPPORT
AND ALSO A SURFACE REFLECTION.  AIDED BY A MOIST AIRMASS AND
DAYTIME HEATING...WILL FORECAST AND INCREASING AMOUNT OF SHOWER
ACTIVITY...WITH CATEGORICAL SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON/EVENING.

.WEDNESDAY...TROUGH STILL TO OUR WEST...AND CANNOT RULE OUT
CONVECTION...BUT PRECIPITABLE WATER STARTS TO DROP OFF BY THIS
TIME...DOWN TO ABOUT 1.25 IN.  DEWPOINTS STILL HIGH...IN THE UPPER
60S...BUT AT LEAST LOWER THAN YESTERDAY AND TODAYS LOWER 70
READINGS.

.THURSDAY...AVN AND ETA INDICATE A DRY SLOT MOVING INTO EASTERN
NY. THIS IS CLEARLY EVIDENT IN THE LOWER RH AND SURFACE PRECIPITATION
FIELDS ENDING AT 84 HRS.  WILL TREND THE FORECAST POPS A BIT LOWER.

.FRIDAY THROUGH MONDAY...SEVERAL DAYS AGO THE NEVER ENDING TROUGH
WAS FORECAST TO BEGIN LIFTING OUT OF THE REGION BY THE WEEKEND.  THE
LATEST GUIDANCE CONTINUES TO KEEP THIS TROUGH STUCK TO OUR WEST...
AND THUS A CONTINUATION OF AN UNSETTLED FORECAST.

.HYDROLOGICAL DISCUSSION...
THERE CONTINUES TO BE A THREAT FOR TRAINING CELLS WITH HEAVY RAINFALL
THIS EVENING.  ANOTHER ROUND OF CONVECTION IS EXPECTED TO BEGIN
TUESDAY AFTERNOON.  THE TROPICAL AIRMASS WILL DRY OUT SOME
WEDNESDAY AND THURSDAY...BUT THE POTENTIAL FOR CONVECTIVE RAINFALL
CONTINUES THROUGHOUT THE WEEK.

.ALY...NONE.

ZAFF
Hazardous weather outlook, Aug 4, 2:20 AM EST, 13 hours 40 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-040915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
320 AM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Litchfield

When
August 4, 4:00 PM EST to 5:00 PM EST
Where
Litchfield County, Torrington
Reported by
TRAINED SPOTTER
Coordinates
41.847, -73.221 (the zone’s center; the record gives no point)

A slow moving thunderstorm produced heavy rainfall in the city of Torrington during the afternoon of August 4. Route 8 was flooded on the town line near exit 41.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2003Every state in 2003This day in weather historyWarnings in Connecticut, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333577.